North Carolina, 2003

Hail in North Carolina, May 3, 2003

May 3, 2003 · NWS RNK · 8 events in 3 counties and zones

Thunderstorms during the afternoon an early evening hours on the 3rd produced hail up to golf ball size. Up to golf ball size hail covered the ground in Elkin and up to quarter size hail covered the ground in Mt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon an early evening hours on the 3rd produced hail up to golf ball size. Up to golf ball size hail covered the ground in Elkin and up to quarter size hail covered the ground in Mt. Airy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 3, 9:50 AM EST, 4 hours 28 minutes earlier.

Area forecast discussion, May 3, 9:50 AM EST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1050 AM EDT SAT MAY 3 2003

WILL NEED TO UPDATE ZONES FOR LATE THIS MORNING TO INCREASE POPS
LATER TODAY.  SITUATION IS LOOKING QUITE DYNAMIC LATER TODAY AS UPR
WAVE MOVES IN.  BNDRY SITTING OVER THE CWA HAS ALREADY PROVIDED SOME
FOCUS FOR SHOWERS THIS MORNING.  WILL PULL LIKELY POPS BACK INTO THE
AFTN PD FOR NORTHERN SECTIONS...ELSEWHERE INCREASING TO 40 AND 50
POPS.  NO OTHER CHGS PLANNED AT THIS TIME.

FCSTID =    9
ROA   68  48  65  44 /  30  60  10  10
LYH   66  44  66  42 /  40  60  10  10
DAN   70  48  68  46 /  30  60  10  10
BLF   63  43  64  44 /  30  60  10  30
LWB   64  41  63  39 /  30  60  10  20
BCB   65  42  65  40 /  30  60  10  20
TNB   65  42  64  43 /  30  60  10  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, May 3, 5:35 AM EST, 8 hours 43 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-031330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 AM EDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

SPN

In the hours before

Local storm report, May 3, 9:40 AM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1040 AM EDT SAT MAY 03 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    ZIONVILLE                 NC   0.75 IN HAIL
05/02/03   WATAUGA                        PUBLIC REPORT.

0515 PM    EAST BEND                 NC   0.75 IN HAIL
05/02/03   YADKIN                         PUBLIC REPORT.

0630 PM    STONEVILLE                NC   0.88 IN HAIL
05/02/03   ROCKINGHAM                     PUBLIC REPORT.

The radar

The Roanoke radar (KFCX), 66 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Surry

When
May 3, 2:18 PM EST
Where
Surry County, Mt Airy
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
36.500, -80.617

Hail, Surry

When
May 3, 2:20 PM EST to 2:25 PM EST
Where
Surry County, Elkin
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.250, -80.850

Hail, Yadkin

When
May 3, 2:30 PM EST
Where
Yadkin County, Boonville
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.233, -80.717

Hail, Surry

When
May 3, 2:32 PM EST
Where
Surry County, Mt Airy
Measured
1 in hail
Reported by
UNKNOWN
Coordinates
36.500, -80.617

Hail, Wilkes

When
May 3, 3:58 PM EST
Where
Wilkes County, North Wilkesboro
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
36.183, -81.150

Hail, Wilkes

When
May 3, 4:00 PM EST
Where
Wilkes County, Mulberry
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
36.250, -81.167

Hail, Wilkes

When
May 3, 4:02 PM EST
Where
Wilkes County, 3 mi NW of Wilkesboro
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
36.183, -81.200

Hail, Wilkes

When
May 3, 4:15 PM EST
Where
Wilkes County, North Wilkesboro
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
36.183, -81.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355914, 5355909, 5355907, 5355908, 5355910, 5355912, 5355913, 5355911.